Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Error bounds on complex floating-point multiplication with an FMA
HTML articles powered by AMS MathViewer

by Claude-Pierre Jeannerod, Peter Kornerup, Nicolas Louvet and Jean-Michel Muller PDF
Math. Comp. 86 (2017), 881-898 Request permission

Abstract:

The accuracy analysis of complex floating-point multiplication done by Brent, Percival, and Zimmermann [Math. Comp., 76:1469–1481, 2007] is extended to the case where a fused multiply-add (FMA) operation is available. Considering floating-point arithmetic with rounding to nearest and unit roundoff $u$, we show that their bound $\sqrt 5 u$ on the normwise relative error $|\widehat z/z-1|$ of a complex product $z$ can be decreased further to $2u$ when using the FMA in the most naive way. Furthermore, we prove that the term $2u$ is asymptotically optimal not only for this naive FMA-based algorithm but also for two other algorithms, which use the FMA operation as an efficient way of implementing rounding error compensation. Thus, although highly accurate in the componentwise sense, these two compensated algorithms bring no improvement to the normwise accuracy $2u$ already achieved using the FMA naively. Asymptotic optimality is established for each algorithm thanks to the explicit construction of floating-point inputs for which we prove that the normwise relative error then generated satisfies $|\widehat z/z-1| \to 2u$ as $u\to 0$. All our results hold for IEEE floating-point arithmetic, with radix $\beta$, precision $p$, and rounding to nearest; it is only assumed that underflows and overflows do not occur and that $\beta ^{p-1} \geqslant 24$.
References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65G50
  • Retrieve articles in all journals with MSC (2010): 65G50
Additional Information
  • Claude-Pierre Jeannerod
  • Affiliation: Inria, Laboratoire LIP (CNRS, ENS de Lyon, Inria, UCBL), Université de Lyon, 46, allée d’Italie, 69364 Lyon cedex 07, France
  • MR Author ID: 644190
  • Email: claude-pierre.jeannerod@inria.fr
  • Peter Kornerup
  • Affiliation: Department of Mathematics and Computer Science, University of Southern Denmark, Campusvej 55, DK-5230 Odense M, Denmark
  • Email: kornerup@imada.sdu.dk
  • Nicolas Louvet
  • Affiliation: UCBL, Laboratoire LIP (CNRS, ENS de Lyon, Inria, UCBL), Université de Lyon, 46, allée d’Italie, 69364 Lyon cedex 07, France
  • MR Author ID: 893389
  • Email: nicolas.louvet@ens-lyon.fr
  • Jean-Michel Muller
  • Affiliation: CNRS, Laboratoire LIP (CNRS, ENS de Lyon, Inria, UCBL), Université de Lyon, 46, allée d’Italie, 69364 Lyon cedex 07, France
  • Email: jean-michel.muller@ens-lyon.fr
  • Received by editor(s): September 26, 2013
  • Received by editor(s) in revised form: July 25, 2014, May 15, 2015, and September 28, 2015
  • Published electronically: July 15, 2016
  • © Copyright 2016 American Mathematical Society
  • Journal: Math. Comp. 86 (2017), 881-898
  • MSC (2010): Primary 65G50
  • DOI: https://doi.org/10.1090/mcom/3123
  • MathSciNet review: 3584553